Wyoming, 2024

Wildfire in Wyoming, August 16 to 31, 2024

August 16 to 31, 2024 · NWS RIW · 1 event in 1 county or zone

The Fish Creek Fire began on August 16th from a lightning strike. By the end of the month, the fire was reported as having burned 11,507 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The Fish Creek Fire began on August 16th from a lightning strike. By the end of the month, the fire was reported as having burned 11,507 acres. Please see September 2024 and October 2024 Storm Data for additional information, including the eventual merger with the Pack Trail Fire, which the Fish Creek Fire was grouped with in September 2024.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 16, 9:39 AM MST, 3 hours 13 minutes earlier. Its key messages:

  • Elevated to critical fire weather like today for portions of central and southern Wyoming.
  • A better chance of thunderstorms returns to southwestern Wyoming tomorrow afternoon.
  • Near to above normal temperatures are expected from Sunday through much of next week with daily chances of showers and storms.
Area forecast discussion, Aug 16, 9:39 AM MST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1039 AM MDT Fri Aug 16 2024

.KEY MESSAGES...

- Elevated to critical fire weather like today for portions of
  central and southern Wyoming.

- A better chance of thunderstorms returns to southwestern
  Wyoming tomorrow afternoon.

- Near to above normal temperatures are expected from Sunday
  through much of next week with daily chances of showers and
  storms.

&&

.DISCUSSION...
Issued at 303 AM MDT Fri Aug 16 2024

As expected, a few showers and thunderstorms have lingered
through the nighttime hours. We still have a few around 3 am,
but they are becoming less numerous and weakening. These should
be gone around or shortly after sunrise. All in all, this looks
to be the driest day of the forecast period as ridging builds
northward across the area and drier air punches in from the
southwest. A weak shortwave topping the ridge may have just
enough moisture for isolated storms this afternoon across the
northern third of the area, but the chance is less than 1 out of
5 in any location. Any storms should end around sunset with dry
weather the rest of the night. With the ridging, temperatures
will climb to above normal levels again.

The main concern will be elevated to critical fire weather. The
nearby shortwave will create just enough wind to reach critical
criteria across southern Wyoming. With humidity expected to drop
under 15 percent as the atmosphere mixes out, we have upgraded
the watches to Red Flag Warnings for Sweetwater County as well
as the Green and Rattlesnake Mountains. We will issue some fire
weather statements for surrounding areas, where either wind or
humidity should not quite reach criteria.

The break in the convection will be brief though as a surge of
moisture moves into the west around the back side of the ridge.
Precipitable waters may climb to 150 percent of normal. It will
take some time though, so most of Saturday looks dry. Any
convection Saturday or Saturday night would likely be confined
to southwestern Wyoming and areas West of the Divide since
downsloping flow should keep areas further north and east mainly
dry. This will be a hot day as well, with high temperatures
climbing into the 90s in many of the population centers (a
relative term in Wyoming to be sure) East of the Divide.

Sunday and Monday both look fairly active with a couple of
shortwaves passing nearby and precipitable water values around
150 percent of normal leading to a better coverage of showers
and thunderstorms. The pattern favors areas West of the Divide
with the higher chance, but all areas will have a possibility.
Somewhat drier air may then bring a lull for Tuesday. Beyond
that, there is more spread in the models so predicting which day
is wetter is very difficult. With the ridge holding through the
period, we have around a 4 in 5 confidence of temperatures
remaining near to above normal through the period.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1032 AM MDT Fri Aug 16 2024

VFR conditions are expected for the entirety of the TAF period.
Some gusty winds at RKS and CPR with the stronger gradient to
the south for these areas. Some mid level clouds to the north
with low confidence storms on station at COD and WRL between
21-23Z with initiation. TEMPO groups are carried here with the
isolated nature of these storms that will completely push
northeast by the next cycle run. Otherwise, light winds and
clearing skies overnight and into the rest of the period with no
other weather elements expected at this time.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence
forecasts.

&&

.FIRE WEATHER...
Issued at 303 AM MDT Fri Aug 16 2024

A combination of humidity falling in the lower teens and winds
gusting to 30 mph will bring critical fire weather to portions
of Sweetwater, Fremont and Natrona Counties this afternoon.
Elevated fire weather is possible for other portions of southern
and central Wyoming. Elsewhere, wind should remain light to
moderate. Isolated thunderstorms will remain possible across
northern Wyoming. Mixing and smoke dispersal will be generally
good to excellent in the afternoon.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for WYZ279-289.

&&

DISCUSSION...Hattings
AVIATION...Lowe
FIRE WEATHER...Hattings
Hazardous weather outlook, Aug 16, 2:01 AM MST, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
301 AM MDT Fri Aug 16 2024

WYZ001>020-022>030-171300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
301 AM MDT Fri Aug 16 2024

...Red Flag Warning for Sweetwater and portions of Natrona and
Fremont Counties this afternoon...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Elevated to critical fire weather this afternoon for portions of
central and southern Wyoming.

Isolated thunderstorms in northern Wyoming this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Saturday...Late day thunderstorms possible in southwestern Wyoming.

Sunday through Tuesday...A chance of afternoon and evening
thunderstorms each day.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Teton & Gros Ventre Mountains

When
August 16, 12:52 PM MST to August 31, 11:59 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205977.